Empty my Hands, Tenth Avenue North

Thursday, March 30, 2017

Between Two Rocks

My autoimmune disease (s) is having a field day.  You never have any idea of how many joints you have in how many places until you have PsA or RA.  And when they all start hurting in synchronicity, look out!  I tried Arava, (which gave me horrible anxiety attacks), to accompany the Cosentyx that I take every four weeks.  I'm now taking Methotrexate (MTX) injections...a common "sidekick" to the biologic drugs (such as Cosentyx).  It is another toxic drug, a form of chemo--commonly used in fighting breast cancer.  It has some ugly side effects.  One is that on the day of your injection and possibly the next day, you may feel like you've been flattened by a locomotive.  And yes, I've felt that way from 3;00 PM yesterday and it is ongoing now (1:00 PM)...I'm hoping I feel better soon because I will never ever get anything done like this. Yesterday it was ALL I could do to make my husband a sandwich to take to work. 

The MTX has a very unpleasant side effect: It makes you lose your hair (chemo, remember?). Usually you don't go completely bald but your hair gets horribly thin.  Wigs are hot and expensive.  And after you've ceased to use the drug it may or may not grow back.  The last time I was on it, it made my very curly hair pin straight.  And I've heard instances of the reverse happening as well.  It took me two or three years for my curls to return.

My friend and I were just talking about trade offs like: gaining  a lot of weight in order to remain on psychotropic drugs.  Which is better? to be sane and obese or to be psychotic and thin? (and NO, that is NOT a no-brainer.)  And which is worse? Pain and a full  head of hair?  Or less pain (I don't think 'No Pain' is an option) and bald spots?  Again, not a no brainer....but there is a point, when you are at the breaking point.  When the thought of facing another day of agony makes you want to (carefully) roll over in your bed and pull the covers over your head, you begin to consider your options--and MTX (or other toxic drugs that make you vomit etc.) is one of those options.  You get to the point where, even if you have to become a hermit so that no one ever sees your hair, you will consider taking this med just to have a little less pain.

And that is the point I was at.  That is the point where I AM at.

I don't know if the MTX will make me bald. I don't know if it will relieve my pain.  But I do know that I am down to precious few options.  Walking - even to my kitchen - has become agonizing.  My hands can barely operate a fork and spoon. There is always a littering of food scraps underneath my chair when I eat....even when I eat at a restaurant and am trying oh-so-hard to be neat: it is impossible.  Now that will not improve with the MTX ...it is not due to swelling or pain but to the deformity of the joints in my hands and fingers that make me so clumsy.  But supposedly the MTX does slow down the destruction of the joints.  It is not a pain killer....the pain is reduced as the inflammation is addressed.  The current damage to my hands will remain. Surgery is the only option to address that and I don't think it offers very much hope either.

So I am at a crossroads of sorts. I've cast my lot and the cards will land where they will.....except no.  That is not what I believe.  I don't believe life is at the mercy of a coin toss.  God: my Maker, my Designer, my Help, my Physician, is doing something amid this mess (and believe me, it has just gotten a lot messier than I've described here... but, possibly, more on that in another future post.)

Friends please pray for me. Prayer that God will either reduce my pain or increase my strength and mental toughness.  Pray that my hair (curls and all) stays on my head.  Pray that my rheumatologist has wisdom.  Pray for my husband who is undergoing his own, serious challenges right now.
Thank you in advance for those prayers.






Post a Comment